Incidence and Timing of Taper/Posttherapy–Emergent Adverse Events Following Discontinuation of Desvenlafaxine 50 mg/d in Patients With Major Depressive Disorder

LOGIN

REGISTER


Forgot your login? GET HELP

Objective: The purpose of this post hoc analysis was to evaluate the incidence and timing of taper/posttherapy–emergent adverse events (TPAEs) following discontinuation of long-term treatment with desvenlafaxine (administered as desvenlafaxine succinate).

Method: This was a phase 4, randomized, double-blind, placebo-controlled study conducted at 38 research centers within the United States between March 2010 and February 2011. Adult outpatients with major depressive disorder (MDD; DSM-IV-TR criteria) who completed 24 weeks of open-label treatment with desvenlafaxine 50 mg/d were randomly assigned to 1 of 3 groups for the double-blind taper phase: desvenlafaxine 50 mg/d for 4 weeks (no discontinuation), desvenlafaxine 25 mg/d for 1 week followed by placebo for 3 weeks (taper), or placebo for 4 weeks (abrupt discontinuation). The primary endpoint, Discontinuation-Emergent Signs and Symptoms Scale (DESS) score over the first 2 weeks of the taper phase, was described previously. Secondary assessments included incidence and timing of TPAEs (any adverse event that started or increased in severity during the double-blind phase) and the percentage of patients who could not continue the taper phase due to discontinuation symptoms. The Quick Inventory of Depressive Symptomatology Self-Report (QIDS-SR16) assessed MDD status.

Results: A total of 480 patients enrolled in the open-label phase; the full analysis set included 357 patients (taper, n = 139; abrupt discontinuation, n = 146; no discontinuation, n = 72). TPAEs occurred in all groups through week 4. The incidence of any TPAE was lower for taper versus abrupt discontinuation at week 1 (P < .001), similar at week 2, and lower for taper versus abrupt discontinuation at weeks 3 and 4 (P .034). The most common TPAEs (incidence ≥ 3%) in the taper group were nausea and headache (3% each) at week 1 and dizziness (5%) and headache (4%) at week 2. The most common TPAEs in the abrupt discontinuation group were dizziness (8%), headache (8%), nausea (4%), irritability (3%), and diarrhea (3%) at week 1 and headache (3%) at weeks 2 and 3. The most common TPAE in the no discontinuation group was nausea (6%) at week 2.

Conclusion: The overall incidence of any TPAE was lower in the taper versus abrupt discontinuation groups.

Trial Registration: ClinicalTrials.gov identifier: NCT01056289

Prim Care Companion CNS Disord 2015;17(1):doi:10.4088/PCC.14m01715

https://doi.org/10.4088/PCC.14m01715